Alert archive / North Dakota / Special Weather Statements in 2017

Special Weather Statement, NWS Grand Forks, ND

August 9, 2017Richland County, North Dakota

NWS Grand Forks, ND issued this special weather statement at Aug 9, 2017, 5:44 PM CDT for Richland County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 5:44 PM CDT (22:44 UTC)
Expired
Aug 9, 2017, 6:45 PM CDT
In force
61 min
Issued by
NWS Grand Forks, ND

County Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 114 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

087 
WWUS83 KFGF 092244
SPSFGF

Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
544 PM CDT WED AUG 9 2017
 
MNZ003-029-NDZ039-053-092345-
Clay MN-Wilkin MN-Richland ND-Cass ND-
544 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY...NORTHWESTERN
WILKIN...SOUTHEASTERN CASS AND NORTHERN RICHLAND COUNTIES UNTIL 645
PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm over
Barrie, or 24 miles southwest of Fargo, moving east at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Kindred, Abercrombie, Walcott, Christine, Wolverton, Colfax and
Comstock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4649 9717 4668 9710 4668 9658 4637 9663
TIME...MOT...LOC 2244Z 274DEG 16KT 4657 9707 

$$

Lee

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:50 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 9, 2:50 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
250 PM CDT Wed Aug 9 2017

.SHORT TERM...(This evening through Thursday)
Issued at 245 PM CDT Wed Aug 9 2017

Main challenge in the short term will be Thunder
potential/coverage and severity. Upper low will continue to
propagate east along the international border region. Impulses
rotating around the low will provide upper support for convection
to continue into the evening hours. Best organization at this time
and supported by CAMs and high resolution model guidance will be
along trailing cold front roughly bisecting the forecast area
from ne- sw and more spotty vcnty sfc low over the northern fa.
Shear and mid level lapse rates not impressive however sufficient
instability and cape for a few storms to approach severe limits.
Probably more likely will be funnel clouds associated with upper
low. No reports yet but SPS may be warranted if calls start coming
in. Guidance indicating that convection should weaken with loss
of heating however with upper low in the vicinity showers may
linger overnight and have pops going accordingly. Drier air still
aways back into Sask so lows should not be too far off from last
night.

Lingering pops warranted across most of the fa tomorrow until
upper low exits the region. Any additional rain amounts will be
light and mainly east of the valley. With cooler column in place
temperatures will hold mainly in the upper 60s to mid 70s
depending on degree of solar.

.LONG TERM...(Thursday night through Wednesday)
Issued at 245 PM CDT Wed Aug 9 2017

By Thursday night, clouds will be clearing from northwest to
southeast as high pressure moves in from Manitoba. For Friday, high
pressure takes hold across Minnesota and the eastern Dakotas,
bringing more dry weather most areas for the weekend and into early
next week. There are some small chances for scattered showers and
storms as a few weak disturbances pass through the southern half of
the Red River Valley and lakes country in west central Minnesota
Saturday through early Sunday, but no signal for widespread or heavy
rain events indicated. As the Northern Plains region remains in
northwest flow aloft through early next week due to a blocking ridge
in the West, temperatures will be below to near normal values,
remaining in the upper 70s to lower 80s. Models are in decent
agreement regarding a chance of more widespread rain as a system
moves in for the middle of next week, but this is still pretty far
out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1254 PM CDT Wed Aug 9 2017

Main challenge was mention of tsra across the Fa this afternoon
into the evening. At this time it looks like eventually favored
location for storms will be along and south of highway 2 and
mentioned tempo groups for T later this afternoon. Once
convection moves through this evening could see some wrap around
MVFR cigs tonight.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Voelker
LONG TERM...BP
AVIATION...Voelker
Hazardous weather outlook, Aug 9, 6:49 AM CDT, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
649 AM CDT Wed Aug 9 2017

MNZ029-030-040-NDZ049-052-053-101200-
Wilkin-West Otter Tail-Grant-Ransom-Sargent-Richland-
649 AM CDT Wed Aug 9 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe storms are possible this afternoon and evening.
The threats are hail to 1 inch and 60 mph winds. Locally heavy
rainfall as well this afternoon into this evening, which may come
down heavy in a short time causing minor flooding concerns.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>009-013>017-022>024-027-028-031-032-NDZ006>008-014>016-024-
026>030-038-039-054-101200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-East Otter Tail-
Wadena-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Western Walsh County-
649 AM CDT Wed Aug 9 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are expected through the day
and into this evening. Some storms will contain brief heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

dtr

In the hours before

Local storm report, Aug 9, 5:03 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
503 PM CDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             1 SW ALICE              46.75N 97.57W
08/09/2017  E1.00 INCH       CASS               ND   PUBLIC

            VERY HEAVY RAIN AND STRONG WINDS ALONG WITH HAIL NEARLY
            COVERING THE GROUND ACROSS CENTRAL CLIFTON TOWNSHIP. A
            FEW OF THE LARGEST HAIL WERE NICKEL TO QUARTER SIZED.
            MOST WERE PEA TO DIME SIZED.

&&

GGUST
Local storm report, Aug 9, 5:05 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
505 PM CDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             4 E FINGAL              46.76N 97.71W
08/09/2017  E0.88 INCH       BARNES             ND   PUBLIC

            DIME TO NICKEL SIZED HAIL AND VERY HEAVY RAIN FELL ACROSS
            EAST CENTRAL BINGHAMPTON TOWNSHIP.

&&

GGUST
Special weather statement, Aug 9, 5:21 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
521 PM CDT WED AUG 9 2017

NDZ049-052-092315-
Sargent ND-Ransom ND-
521 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RANSOM AND NORTHERN
SARGENT COUNTIES UNTIL 615 PM CDT...

At 520 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elliott, or 36 miles north of Britton, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gwinner, Milnor, De Lamere, McLeod, Stirum, Hamlin and Elliott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4622 9790 4640 9789 4641 9728 4628 9728
      4628 9727 4612 9726
TIME...MOT...LOC 2220Z 269DEG 20KT 4632 9779

Lee
Special weather statement, Aug 9, 5:24 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
524 PM CDT WED AUG 9 2017

MNZ003-092330-
Clay MN-
524 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY COUNTY UNTIL 630 PM
CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dilworth, or 8 miles east of Fargo, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.  Funnel clouds are also possible with this storm.

This strong thunderstorm will be near...
  Glyndon around 530 PM CDT.
  Averill around 600 PM CDT.
  Felton around 630 PM CDT.

Other locations impacted by this storm include Moorhead Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4684 9665 4698 9673 4714 9643 4693 9625
TIME...MOT...LOC 2223Z 242DEG 8KT 4692 9665

voelker
Local storm report, Aug 9, 5:30 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
530 PM CDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     FUNNEL CLOUD     2 N DILWORTH            46.90N 96.70W
08/09/2017                   CLAY               MN   OTHER FEDERAL

            WALL CLOUD AND FUNNEL VIEWED BY MULTIPLE SOURCES NEAR
            FARGO AND MOORHEAD. FARGO ATC ESTIMATES FUNNEL WAS 5E OF
            KFAR. FUNNEL APPEARED TO REMAIN NEAR THE CLOUD BASE
            THROUGH ABOUT 524 PM CDT.

&&

GGUST
Special weather statement, Aug 9, 5:44 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
544 PM CDT WED AUG 9 2017

MNZ003-029-NDZ039-053-092345-
Clay MN-Wilkin MN-Richland ND-Cass ND-
544 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY...NORTHWESTERN
WILKIN...SOUTHEASTERN CASS AND NORTHERN RICHLAND COUNTIES UNTIL 645
PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm over
Barrie, or 24 miles southwest of Fargo, moving east at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Kindred, Abercrombie, Walcott, Christine, Wolverton, Colfax and
Comstock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4649 9717 4668 9710 4668 9658 4637 9663
TIME...MOT...LOC 2244Z 274DEG 16KT 4657 9707

Lee

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:27 PM CDTSpecial Weather StatementFGFLake of the Woods63 min
Aug 9, 5:24 PM CDTSpecial Weather StatementFGFClay66 min
Aug 9, 6:51 PM CDTSpecial Weather StatementFGFGrant54 min
Aug 9, 2:30 PM CDTSpecial Weather StatementFGFGriggs, Steele60 min
Aug 9, 2:43 PM CDTSevere Thunderstorm WarningFGFBarnes62 min
Aug 9, 3:37 PM CDTSpecial Weather StatementFGFBarnes, Cass38 min
Aug 9, 4:19 PM CDTSpecial Weather StatementFGFCass41 min
Aug 9, 4:29 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Richland31 min
Aug 9, 4:56 PM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland49 min
Aug 9, 5:21 PM CDTSpecial Weather StatementFGFSargent54 min

Nearby

Special Weather Statements in North Dakota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.